South Dakota, 2010Flash Flooding and Damaging Winds in South Dakota, August 8, 2010
August 8, 2010 · NWS FSD · 10 events in 3 counties and zones
Thunderstorms produced damaging winds and flash flooding from heavy rain along and near the Missouri River in southeast South Dakota during the late afternoon of August 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds and flash flooding from heavy rain along and near the Missouri River in southeast South Dakota during the late afternoon of August 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 2:58 PM CST, 34 minutes earlier.
Area forecast discussion, Aug 8, 2:58 PM CST, 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT SUN AUG 8 2010
.DISCUSSION...
A LOT GOING ON THIS AFTERNOON WITH CONDITIONS IN PLACE FOR SOME LATE
AFTERNOON AND EVENING SEVERE WEATHER COUPLED WITH A HEAVY RAIN
THREAT OVER THE ALREADY SATURATED GROUND OF SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA OVERNIGHT. HAIL AND
WIND THE GREATEST THREAT WITH JUST A MINIMUM THREAT OF TORNADOES.
EVEN LARGE HAIL MAY BE DIFFICULT WITH FREEZING LEVEL AROUND 14K
FT. FLASH FLOOD WATCH ISSUED EARLIER THIS AFTERNOON FOR THE
SATURATED AREA MOST LIKELY TO PICK UP AN INCH OR MORE RAIN TONIGHT
BEFORE THE CONVECTION MOVES EAST OF FORECAST AREA.
OVERNIGHT LOWS WILL AGAIN HOLD IN THE 70S AT MOST LOCATIONS AND THE
HUMIDITY LEVELS WILL REMAIN HIGH. /GH
WITH REGARD TO HEAT HEADLINES...HAVE ELECTED TO KEEP THE CURRENT
HEAT ADVISORY HEADLINE AS IS...CONTINUING UNTIL 00Z ON TUESDAY...BUT
WILL CHANGE CURRENT HEAT WARNING TO A HEAT ADVISORY AS AREA WILL NOT
MEET WARNING CRITERIA ON MONDAY. SOME UNCERTAINTY EVEN WITH THE HEAT
ADVISORY...DEPENDENT ON AMOUNT OF RAIN COOLED AIR FROM ANY LEFT OVER
CONVECTION EARLY ON MONDAY. OVERNIGHT SHIFT CAN FURTHER ASSESS THIS.
OTHERWISE...MAY BE SOME LINGERING CONVECTION IN OUR FAR SOUTHEAST ON
MONDAY MORNING...THEN NEXT CHANCE OF CONVECTION WILL BE POSSIBLE IN THE
LATE AFTERNOON IN OUR SOUTH WITH INCREASING THETA E
ADVECTION/INSTABILITY AND A BOUNDARY JUST TO THE SOUTH OF OUR CWA.
AT THIS POINT...LOOKING FOR HIGHS UPPER 80S TO LOWER 90S WITH
UNCOMFORTABLE DEW POINTS IN THE MID/UPPER 70S. FRONT PUSHES BACK TO
THE NORTH ON MONDAY NIGHT...WITH CONVECTION INCREASING OVER THE
CWA AS ANOTHER SHORTWAVE TRACKS ACROSS THE AREA. DECENT RAINFALL
POSSIBLE AGAIN WITH PW AMOUNTS AROUND 1.5 TO 2 INCHES. WARM MINS IN
THE LOWER 70S.
FRONT PUSHES SLOWLY TO THE NORTH INTO TUESDAY...KEEPING A CHANCE OF
CONVECTION IN OUR NORTH...TO BE FOLLOWED BY ANOTHER BOUNDARY
SWINGING ACROSS THE AREA ON TUESDAY NIGHT AND WEDNESDAY PROVIDING
ANOTHER CHANCE OF PRECIPITATION. CONTINUING ABOVE NORMAL TEMPERATURE
WISE BOTH DAYS...WITH HIGHS UPPER 80S TO LOWER 90S AND LOWS IN THE
LOWER 70S.
FOR THE END OF THE WEEK INTO THE WEEKEND...SLOWLY TRANSITIONING
WEATHER PATTERN THROUGH THE PERIOD AS THE UPPER LEVEL RIDGE BEGINS
TO LOSE HOLD OVER OUR AREA. TYPICAL OVERALL MODEL AGREEMENT IN THE
SYNOPTIC FLOW...BUT DIFFERING IN TIMING OF SMALLER FEATURES EMBEDDED
IN THE UPPER LEVEL FLOW. THURSDAY AND FRIDAY LOOKING TO REMAIN VERY
WARM AND HUMID WITH HIGHS IN THE UPPER 80S TO LOWER 90S AND
DEWPOINTS IN THE UPPER 60S TO LOWER 70S. MODELS INDICATING A MORE
SIGNIFICANT TROUGH DIVING INTO THE NORTHERN PLAINS BY THE
WEEKEND...WITH TEMPERATURES FALLING BACK TO CLOSER TO NORMAL UNDER A
NORTHWESTERLY FLOW. THERE WILL BE INTERMITTENT RAIN CHANCES THROUGH
THE PERIOD...BUT KEPT ONLY SMALL CHANCE POPS WITH LOW CONFIDENCE ON
TIMING DUE TO MODEL DIFFERENCES. /JM
&&
.AVIATION...
THUNDERSTORMS PRODUCING MVFR TO LOCAL IFR CONDITIONS LIKELY ACROSS
THE SOUTHEAST PORTION OF THE FORECAST AREA THROUGH AT LEAST
MIDNIGHT. LESS CHANCE OF MVFR CIGS VICINITY OF KHON BUT STILL
THUNDERSTORMS POSSIBLE THAT AREA THROUGH EARLY EVENING. SOME FOG AND
LOW STRATUS POSSIBLE AT KSUX AND KFSD TOWARD MONDAY MORNING AS RAIN
COOLED AIR FORMS A STRATUS DECK UNTIL BURNOFF AROUND 8AM. /GH
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
IAZ012>014-020>022-031-032.
HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR IAZ001>003.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR IAZ001>003-012>014-020>022-031-032.
HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
IAZ012>014-020>022-031-032.
MN...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR MNZ098.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR MNZ098.
NE...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR NEZ013-
014.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR NEZ013-014.
HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
NEZ013-014.
SD...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
SDZ068>071.
HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR SDZ038-050-052>054-
057>067.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR SDZ062-066>071.
HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
SDZ068>071.
&&Hazardous weather outlook, Aug 8, 10:14 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT SUN AUG 08 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1114 AM CDT SUN AUG 08 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WEST OF
INTERSTATE 29 AND NORTH OF INTERSTATE 90...AND THEN MERGE INTO A
LARGE AREA OF THUNDERSTORMS MAINLY FROM SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THIS EVENING. LOCALLY DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE...BUT THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE VERY HEAVY RAIN WITH 1 TO 3 INCHES RAINFALL
POSSIBLY CAUSING LOCAL FLASH FLOODING THIS EVENING AND OVERNIGHT.
FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PARTS OF
THE VERMILLION RIVER. WITH NO ADDITIONAL RAINFALL THE VERMILLION
RIVER WILL CONTINUE TO SLOWLY FALL OVER THE NEXT FEW DAYS.
EXCESSIVE TEMPERATURES...
IT WILL BE HOT AND HUMID THIS AFTERNOON FROM SOUTHEAST SOUTH
DAKOTA TO NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA. HIGHEST HEAT
INDICES THIS AFTERNOON SHOULD BE FROM 100 TO 110 IN THE LOWER
JAMES VALLEY OF SOUTH DAKOTA TO NORTHWEST IOWA...AND 95 TO 100
ELSEWHERE IN THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY WARM AND HUMID AIR WILL CONTINUE TO CAUSE UNCOMFORTABLE
CONDITIONS MONDAY AFTERNOON THROUGH TUESDAY...ESPECIALLY SOUTH OF
INTERSTATE 90. AFTERNOON HEAT INDICES WILL GENERALLY RANGE FROM
AROUND 105 SOUTH TO 95 NORTH ACROSS THE FORECAST AREA.
IN ADDITION...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINS
WILL AGAIN BE POSSIBLE MONDAY NIGHT AND EARLY TUESDAY IN THE
AREA...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4PM
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Charles Mix
- When
- August 8, 3:32 PM CST
- Where
- Charles Mix County, 2.05 mi NE of Wagner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.100, -98.270
Thunderstorm winds caused tree damage, including branches blown down.
Thunderstorm Wind, Bon Homme
- When
- August 8, 4:00 PM CST
- Where
- Bon Homme County, 4.61 mi NNW of Perkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.930, -98.060
Thunderstorm winds caused an unknown amount of damage to trees and power lines.
Thunderstorm Wind, Bon Homme
- When
- August 8, 4:00 PM CST
- Where
- Bon Homme County, Avon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 43.000, -98.070
Thunderstorm winds caused widespread damage to trees and power lines. The tree damage included large trees uprooted or blown down, and at least two houses were damaged by falling trees. The damage to power lines caused a power outage over the town which lasted about 5 hours. The winds also destroyed a large shed and damaged a camper parked in the shed.
Thunderstorm Wind, Bon Homme
- When
- August 8, 4:05 PM CST
- Where
- Bon Homme County, Tyndall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 42.980, -97.850
Thunderstorm winds caused tree damage, including large trees blown down. The winds also blew down power lines, damaged several small sheds, and tore shingles off roofs.
Thunderstorm Wind, Bon Homme
- When
- August 8, 4:10 PM CST
- Where
- Bon Homme County, 6.54 mi NNW of Tabor
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 43.040, -97.690
Thunderstorm winds caused tree damage, including numerous branches blown down.
Thunderstorm Wind, Yankton
- When
- August 8, 4:15 PM CST
- Where
- Yankton County, 4.95 mi SW of Napa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 42.870, -97.490
Thunderstorm winds overturned several campers and caused widespread tree damage, including large trees blown down at a Lewis and Clark Lake campground. A fee collector was injured by tree debris..
Flash Flood, Bon Homme
- When
- August 8, 4:26 PM CST to 6:00 PM CST
- Where
- Bon Homme County, 2.13 mi NNW of Avon to 2.57 mi SW of Avon
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 43.030, -98.080
Heavy rain caused flash flooding of low lying yards and streets.
Thunderstorm Wind, Yankton
- When
- August 8, 4:35 PM CST
- Where
- Yankton County, 1.56 mi SSW of (Ykn)chan Gurney Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.899, -97.390
Thunderstorm Wind, Yankton
- When
- August 8, 4:50 PM CST
- Where
- Yankton County, 1.51 mi W of Irene
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -97.200
Flash Flood, Yankton
- When
- August 8, 4:52 PM CST
- Where
- Yankton County, Napa to 2.02 mi W of Yankton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -97.420
Heavy rainfall of up to 3 inches in a short time caused flash flooding of streets, ditches, and other low areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 8 to 14, 20102 deaths · 85 injured · 29 events
- Excessive Heat and Heat in Tennessee, August 8 to 15, 20104 deaths · 40 events
- Heat in Arkansas, August 8 to 16, 20101 death · 3 injured · 45 events
- Flash Flooding and Flood in Iowa, August 8 to 9, 2010$3.4 million · 62 kt wind · 71 events
- Rip Current in New York, August 8, 20101 death · 1 injured · 1 event
- Excessive Heat in Oklahoma, August 8 to 16, 201017 injured · 20 events
- Damaging Winds in Iowa, August 8, 20101 injured · $695,000 · 65 kt wind · 12 events
- Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010$160,000 · EF1 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2010$277,000 · 2 in hail · 19 events
- Flooding and Heavy Rain in Wisconsin, August 8, 2010$390,000 · 5 events
- Damaging Winds and Lightning Strike in Iowa, August 8 to 9, 2010$300,000 · 61 kt wind · 3 events
- Lightning Strike in Illinois, August 8, 2010$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256206, 256207, 256208, 256210, 256209, 256211, 257070, 257071, 257072, 257074.